It can also have a reaction with niacin which is vitamin B3 found in many over the counter supplements and in plants and animals. You should NOT take instant release niacin supplements with Niaspan. Let your doctor know what supplements you are taking, especially those with niacin on the list of ingredients.
Here is an excerpt from the following web page concerning side effects:
What are the possible side effects of niacin ?
Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.Call your doctor at once if you have any of these serious side effects:
- feeling light-headed, fainting;
- fast, pounding, or uneven heart beats;
- feeling short of breath;
- jaundice (yellowing of your skin or eyes); or
- muscle pain, tenderness, or weakness with fever or flu symptoms and dark colored urine.
If you are diabetic, tell your doctor about any changes in your blood sugar levels.
Less serious side effects of niacin include:
- mild dizziness;
- warmth, redness, or tingly feeling under your skin;
- itching, dry skin;
- sweating or chills;
- nausea, diarrhea, belching, gas;
- muscle pain, leg cramps; or
- sleep problems (insomnia).
It is interesting to me that Niaspan which is given to a Type II diabetic, is known to raise blood sugar levels in certain people. Makes me wonder if going to bed with a blood glucose reading of say (115) and then waking up at 8:00AM with a reading of (167) might be nothing but a side effect to Niaspan. I have spent a lot of time trying to understand how my blood sugar can go up after going to bed and eating nothing all night long. I know that there are other metabolic factors entering into this, however one has to wonder since Niaspan is normally taken in the evening before bedtime, if it might not be a MAJOR factor in raising fasting blood glucose levels while one is sleeping.
Serious Side Effects http://cholesterol.emedtv.com/niacin/niacin-side-effects-p2.html
Some side effects with niacin, while occurring infrequently, are potentially serious and should be reported immediately to your healthcare provider. These include, but are not limited to:
- Signs of liver damage, such as:
- Yellowing of the whites of the eyes or skin (jaundice)
- Upper-right abdominal pain (stomach pain)
- Dark urine
- High liver enzymes (found using a blood test)
- Signs of a stomach ulcer, such as:
- Severe heartburn
- Stomach pain
- Loss of appetite
- Vomiting blood
- Blood in the stool (seen as dark-colored stools)
- High blood sugar (hyperglycemia) in people with diabetes
- Signs of low blood pressure (hypotension), such as lightheadedness, dizziness, or fainting
- An irregular heart rhythm (arrhythmia)
- Signs of an allergic reaction, such as:
- An unexplained rash
- Swelling of the mouth or throat
- Difficulty breathing.
Also ask about possible interactions with meds you are already taking and IF there is an alternative natural formula that will do the same thing. I also strongly recommend that you type up a list of all meds you are on and keep it in your wallet in case of an accident in which you may be unconscious. It might save your life for the emergency team to know that.
“The Lord is good; His mercy is everlasting …” (Psalm 100:5)